Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Cheyenne, WY

July 29, 2003Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2003, 2:40 PM MDT for Morrill County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 2:40 PM MDT (20:40 UTC)
Expired
Jul 29, 2003, 3:15 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 292040
SVRCYS
NEC123-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 315 PM MDT

* AT 234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND     
  WINDS IN EXCESS OF 60 MPH OVER EAST MORRILL COUNTY...OR ABOUT 9
  MILES SOUTH OF ALLIANCE...MOVING SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4199 10303 4172 10302 4167 10268 4197 10274

$$

WTP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT TUE JUL 29 2003

.SHORT TERM...UPPER HIGH WILL REMAIN CENTERED OVER NEVADA WITH A
WEAK SHORTWAVE MOVING ACROSS THE CWA TONIGHT.  NORTHWEST FLOW
CONTINUES ALOFT WEDNESDAY...WITH ANOTHER SHORT WAVE MOVING ACROSS
THE FORECAST AREA DURING THE DAY.  AT THE SURFACE...WINDS WILL BE
NORTHERLY IN MOST LOCATIONS THIS EVENING...DUE TO THE COLD FRONT
PASSAGE EARLIER TODAY.  THE SURFACE WINDS WILL GO EASTERLY
OVERNIGHT...THEN SOUTHERLY RETURN FLOW WILL DEVELOP WEDNESDAY...AS
UPPER HIGH MOVES INTO THE CENTRAL PLAINS.  LOW LEVEL MOISTURE
DECREASES AS THE NIGHT PROGRESSES...HOWEVER MID LEVEL MOISTURE WILL
REMAIN OVER THE AREA TONIGHT...BEFORE DECREASING DURING THE DAY
WEDNESDAY.  LIS WILL BE FROM 0 TO -2 ACROSS THE CWA THIS AFTERNOON
AND EVENING...AND FROM 0 TO -4 WEDNESDAY AFTERNOON.  WITH THE
MOISTURE...FRONTAL BOUNDARY AND WEAK SHORT WAVE MOVING ACROSS THE
AREA THIS EVENING...WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE EXTREME SOUTHERN PORTION OF THE AREA THIS EVENING...WITH
ISOLATED COVERAGE ELSEWHERE.  FOR WEDNESDAY...BELIEVE AIRMASS WILL
BE TOO DRY TO WARRANT A MENTION OF SHOWERS OR THUNDERSTORMS.
TEMPERATURES IN MOST LOCATIONS WILL ONLY BE A FEW DEGREES COOLER ON
WEDNESDAY.

.LONG TERM...NORTHWESTERLY FLOW WILL PREVAIL OVER CWA IN LONG
TERM AS UPPER HIGH SHIFTS FROM NORTHEAST NV BACK TO NM AREA.
BY SUN PM ECMWF SHIFTS UPPER HIGH EAST THRU TX PANHANDLE INTO
SOUTH CENTRAL OK. UKMO...LIKE MRF...KEEPS UPPER HIGH AND ASSOCIATE
RIDGE CLOSER TO CONTINENTAL DIVIDE. HAVE ADDED SLIGHT CHANCE
-TSRA/-SHRA EAST-CENTRAL AND NEB PANHANDLE FOR MAINLY THU EVENING.
SCATTERED PRECIP LATE FRI THRU WEEKEND AS SERIES SURFACE FRONTS/
BOUNDARYS DROP SOUTH THROUGH CWA. PARTS OF CWA...TIMING AND AREAL
COVERAGE ARE IN DOUBT SO WILL NOT CHANGE GRIDS ATTM.

.CYS...
WY...NONE.
NE...NONE.

KMD/COX
Hazardous weather outlook, Jul 29, 10:33 AM MDT, 4 hours 7 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE
AREA FROM NORTHWEST TO SOUTHEAST AS A COLD FRONT PUSHES THROUGH
SOUTHERN WYOMING AND WESTERN NEBRASKA THROUGH EARLY THIS AFTERNOON.
THE SHOWERS AND THUNDERSTORMS WILL END BY MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY CONDITIONS WILL PREVAIL WEDNESDAY AND THURSDAY.  SHOWERS AND
THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE FRIDAY THROUGH MONDAY.  ABUNDANT PACIFIC MOISTURE
WILL BE AVAILABLE AND OROGRAPHIC ENHANCEMENT OF THE PRECIPITATION IS
LIKELY ESPECIALLY ON WESTERN SLOPES.  LOCALLY HEAVY OR PERSISTENT
RAINFALL MAY GENERATE LOCALIZED FLOODING OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DCC/KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:33 AM MDTTornado WarningCYSKimball27 min
Jul 29, 12:04 PM MDTTornado WarningCYSCheyenne41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.